-->

Causes, Symptoms, Treatment and Tests For Drug Allergy

Submitted on March 27, 2012

Drug allergy occurs when the body reacts adversely to certain medications. Various drugs can be responsible for an allergic reaction. These may include over-the-counter as well as prescription drugs. Drug allergy may lead to skin rash and fever.

Tests Recommended

Drug allergy tests include the following;

  • Physical examination - Your doctor will perform a physical examination to determine if there are any other medical conditions may be causing the symptoms. He will also ask you about your symptoms.
  • Blood test - These tests are known to be quite accurate in diagnosing drug allergies. A blood sample is obtained and then analyzed in the laboratory. However a blood test can only be used to identify allergies to certain drugs. The test is usually prescribed in case of individuals who have experienced severe symptoms in the past.
  • Skin test - In this test, a small quantity of the drug is introduced into the skin and if you are allergic, you are most likely to develop a raised bump in the area.
  • Drug provocation test - In a drug provocation test, a dose of the particular drug is administered and the quantity is gradually increased. In case there are no reactions, then the drug can be safely used for treatment. The test is usually carried out when it is not possible to use an alternative drug. It may also be prescribed when a blood or skin test yields inconclusive results. There is a risk of a severe reaction and anaphylaxis when performing this test.

Causes

Drug allergy causes include various medications. You may even experience an allergic reaction to a medication that never caused a problem before. Drug allergies do not occur in everyone. Some individuals may develop symptoms after exposure to a drug while others may not. The exact cause of this is unknown. A combination of genetic traits and environmental factors may be involved. The common drug allergies include;

  • Antibiotics - An allergic reaction may occur after exposure to antibiotics such as penicillin and medications similar to penicillin. Even those that have sulfonamides may trigger symptoms. In some cases, antibiotics may lead to symptoms such as nausea and diarrhea.
  • Vaccines - In some cases, an allergic reaction may take place after vaccination. The vaccine may be responsible for the symptoms. The reaction may also be triggered by the substances such as neomycin which are present in the vaccine. Redness and itching after vaccination is very common. These symptoms are mostly mild and subside after a short period of time.

In many cases, the immune system may not be involved at all. The symptoms may be similar to those of a drug allergy but may actually be side effects of the drug. These non-allergic drug reactions include;

  • Antibiotics which may lead to symptoms such as abdominal pain and diarrhea.
  • Pain medication which lead to symptoms such as hives and breathing difficulty.
  • Medications for high blood pressure which may trigger symptoms such as facial swelling and coughing.
  • X-ray contrast which may result in itching and redness due to the intravenous dye used in certain tests.

Symptoms

An allergic reaction can occur within moments after taking a medication. Some individuals may also develop an allergy after taking a medication for many weeks. Drug allergy symptoms include;

  • Itching
  • Hives
  • Swelling of the face
  • Skin rash
  • Breathing difficulty
  • Fever
  • Anaphylaxis - This is a serious condition which occurs in some individuals. It is a highly severe allergic reaction which occurs soon after taking a particular drug. It can lead to symptoms such as elevated pulse rate, nausea, vomiting, diarrhea, constriction of the throat, dizziness and shock. An anaphylactic reaction occurs when the immune system perceives a drug as harmful and tries to destroy it. This reaction triggers the release of chemicals including histamine which cause the symptoms of an allergy. This immune reaction may change over time and a drug allergy may disappear on its own.

Treatment

Drug allergy treatment includes the following medications;

  • You can use an over-the-counter antihistamine to relieve mild symptoms of drug allergy such as itching or hives. However it is advisable to consult your doctor before using any medications.
  • In case of a serious reaction, you may have to go to the hospital to receive an oral or injected corticosteroid. Severe symptoms such as swelling of the throat, breathing trouble, faintness and hives require emergency medical care.
  • In case anaphylaxis occurs, you will need an immediate epinephrine dose. You will also require hospital care so your blood pressure can be regulated and you can breathe properly. If you have experienced a severe reaction in the past, you can ask your doctor if you can carry an epinephrine injection. It is important to check with your doctor before you consider any self treatment for drug allergies.
ADVERTISEMENT